Alert archive / Vermont / Flash Flood Warnings in 1997

Flash Flood Warning 9, NWS Burlington, VT

July 15, 1997Caledonia County, Orange County, Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 15, 1997, 11:43 AM EDT for Caledonia County, Orange County, Washington County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1997, 11:43 AM EDT (15:43 UTC)
Expired
Jul 15, 1997, 4:00 PM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Caledonia County, VT, Orange County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 70 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 3.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 151547
FFWBTV
VTC017-015-019-023-005-009-011-152000-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1143 AM EDT TUE JUL 15 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS EXTENDED THE
FLOOD WARNING EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL VERMONT
 
   ...ORANGE COUNTY
 
IN NORTH CENTRAL VERMONT
 
   ...LAMOILLE COUNTY...ORLEANS COUNTY...WASHINGTON COUNTY
 
IN NORTHEAST VERMONT
 
   ...CALEDONIA COUNTY...ESSEX COUNTY
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
MANY RIVERS AND STREAMS ACROSS THE WARNED AREA CONTINUE OUT OF THEIR
BANKS. THE WATER IS EXPECTED TO BEGIN TO SLOWLY RECEDE THROUGH MID
AFTERNOON. MORE THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT COULD
AGGRAVATE THE FLOOD SITUATION.
 
NUMEROUS SECTIONS OF ROADWAYS HAVE BEEN REPORTED WASHED OUT OR ARE
STILL UNDER WATER. THIS SITUATION WILL ONLY GRADUALLY IMPROVE THIS
AFTERNOON. EVEN AFTER THE WATER RECEDES...THE RESULTING STRUCTUAL DAMAGE
MAY MAKE TRAVEL OVER THESE ROADWAYS UNSAFE.
 
SOME OF THE RIVERS WHICH WILL CONTINUE ABOVE OR NEAR FLOOD ACROSS
NORTHEAST VERMONT INCLUDE THE PASSUMPSIC...MISSISQUOI...BLACK...WELLS
...LAMOILLE AND THE WINOOSKI RIVERS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
DIGIORGI
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 10:02 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 15, 10:02 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 AM EDT TUE JUL 15 1997

BACKDOOR COLD FRONT ALIGNED FROM NEAR MSS TO 1V4. RAINFALL AMOUNTS
ALONG THIS BOUNDARY OVERNIGHT WERE 3 TO 5 INCHES WITH LOCALLY HIGHER
AMOUNTS. THIS BOUNDARY SHOULD STALL IN THIS VICINITY BEFORE
RETREATING BACK TO NORTHEAST.

NEXT BOUNDARY APPROACHING FROM WEST WILL CONTINUE TO WEAKEN AS IT
MOVES INTO FORECAST AREA TONIGHT.

MAIN THREAT TODAY AND TONIGHT WILL BE VERY HEAVY RAINFALL. SEVERE
THREAT SHOULD BE MINIMAL...BUT THERE MAY BE SOME ISOLATED DAMAGING
WIND/LARGE HAIL REPORTS...ESPECIALLY ACROSS WEST FORECAST AREA WHERE
HEATING IS WELL UNDERWAY.

FORECAST SUGGESTIONS...

THIS AFTERNOON AND THIS EVENING...THUNDERSTORMS WITH HEAVY RAIN ARE
LIKELY. HUMID AND HAZY. HIGH 80 TO 85 (75 TO 80 NC-NE VT AND MID TO
UPPER 80S ST LAWRENCE). SOUTHWEST WIND 5 TO 15 MPH (EAST TO
SOUTHEAST 5 TO 15 E FA).

DIGIORGI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:28 AM EDTFlash Flood WarningBTVFranklin, Orleans6 hr
Jul 15, 3:45 AM EDTFlash Flood WarningBTVLamoille4 hr
Jul 15, 4:43 AM EDTFlash Flood WarningBTVEssex4 hr
Jul 15, 7:05 AM EDTFlash Flood WarningBTVCaledonia5 hr
Jul 15, 7:41 AM EDTFlash Flood WarningBTVEssex, Orleans4 hr
Jul 15, 7:41 AM EDTFlash Flood WarningBTVFranklin, Lamoille4 hr
Jul 15, 9:46 AM EDTFlash Flood WarningBTVOrange3 hr
Jul 15, 11:43 AM EDTFlash Flood WarningBTVEssex, Franklin, Lamoille, Orleans4 hr
Jul 15, 3:55 PM EDTFlash Flood WarningBTVCaledonia, Essex, Franklin, Lamoille, Orleans12 hr
Jul 15, 3:55 PM EDTFlash Flood WarningBTVOrange, Washington12 hr

Nearby

Flash Flood Warnings in Vermont, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.